Colorado, 2010

Hail and Damaging Winds in Colorado, July 18, 2010

July 18, 2010 · NWS PUB · 4 events in 3 counties and zones

Otero and Prowers Counties with wind gusts nearing 70 mph and hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms impacted portions of Crowley...Otero and Prowers Counties with wind gusts nearing 70 mph and hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 18, 1:55 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 18, 1:55 PM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MDT SUN JUL 18 2010

.SHORT TERM...
(TONIGHT AND MONDAY)

RECORD OR NEAR RECORD HEAT EXPECTED MONDAY.

NOT REALLY SEEING ANY SIGNIFICANT SHRTWVS IN THE MODELS OVR THE AREA
TONIGHT OR MONDAY AS THE UPR RIDGE REMAIN CENTERED NR THE FOUR
CORNERS AREA.  THE AVAILABLE MSTR OVR THE AREA COMBINED WITH THE
HEATING AND INCREASING INSTABILITY...IS PRODUCING SHOWERS AND TSTMS
OVR THE MTS AND HIGH VALLEYS...SOME OF WHICH ARE EXPECTED TO MAKE IT
EASTWARD AT LEAST AS FAR AS THE I25 CORRIDOR AND PROBABLY A LITTLE
FARTHER EAST.  WHILE THE NAM AND GFS TAKE SOME PCPN ACRS ALL OF THE
SERN PLAINS...THE LOCAL WRF KEEPS THE FAR SERN PLAINS DRY THIS
EVENING. FEEL THAT WITH CAPE VALUES OF UP TO 700 J/KG EXPECTED OVR
THE FAR SERN PLAINS LATER THIS AFTERNOON AND EARLY EVENING ALONG
WITH RELATIVELY GOOD LOW LEVEL MSTR.  THERE IS A SFC BOUNDARY JUST
TO THE NORTH OF OUR CWA OVR FAR ERN CO AND DEWPOINTS BEHIND THAT ARE
A LITTLE HIGHER THAN OVR OUR AREA.  IF THAT BOUNDARY MOVES FARTHER
SOUTH INTO OUR AREA...CAPE VALUES WOULD END UP BEING A LITTLE HIGHER
THAN WHAT THEY ARE FORECAST TO BE...AND THE SHEAR VALUES WOULD BE
HIGHER. WL CONTINUE WITH ISOLD POPS ACRS ALL THE SERN PLAINS. IT
LOOKS LIKE PCPN CHANCES SHOULD END BY 06Z...SO WL KEEP THE OVERNIGHT
FORECAST AND THE MON MORNING FORECAST DRY.

MID LEVEL TEMPS OVR THE AREA ON MONDAY ARE EXPECTED TO BE A LITTLE
WARMER WITH 19-23 DEG C AT H7...AND WE WL THUS SEE ANOTHER DAY OF
ABOVE NORMAL HIGH TEMPS.  AFTERNOON TEMPS AT KCOS...KPUB AND KALS WL
ALL BE RIGHT AROUND RECORD HIGHS. RECORDS FOR MON ARE...KCOS
97...KPUB 104...KALS 92. FOR MON AFTERNOON THE GFS KEEPS THE CWA
DRY...WHILE THE NAM12 SHOWS A SLIGHTLY LATER START TO THE CONVECTION
AND GENERALLY KEEPS IT CONFINED TO THE I25 CORRIDOR AND
WESTWARD...SO I WL GO WITH ISOLD POPS IN THESE AREAS AND WL KEEP
POPS OUT OF THE FAR SERN PLAINS.  STORMS SHOULD GENERALLY BE HIGH
BASED WITH WIND BEING THE MAIN THREAT. /28

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

...MONSOON TO BRING RELIEF FROM THE HEAT...

MAIN STORY IN THE EXTENDED WILL BE A GRADUAL RELIEF FROM THE EXTREME
HEAT...AS THE MONSOON STRENGTHEN ACROSS THE SRN ROCKIES. LATEST GUIDANCE
HAS THE FRONT ARRIVING A BIT EARLIER THAN PREVIOUS RUNS...REACHING
THE PALMER DVD BY NOON ON TUE. THIS COULD SPELL AN END TO THE RECORD
HEAT...PARTICULARLY FOR THE NRN ZONES ON TUE. HAVE CUT BACK A
COUPLE DEGREES FOR THE HIGH TEMP ON TUE...THOUGH TIMING OF THE FRONT
WILL OBVIOUSLY BE CRUCIAL FOR DAYTIME HIGHS. THE FRONT ALSO SIGNALS
THE STRENGTHENING OF THE MONSOONAL FLOW...AS A TROUGH BUILDS OVR
THE W COAST AND THE UPPER HIGH SHIFTS EWD. LATEST GFS GUIDANCE HAS
THIS PATTERN LASTING INTO EARLY NEXT WEEK...WITH A DECENT MOIST
PLUME OVR THE AREA THROUGH THIS TIME. BEST POPS LOOK TO BE ON THU-
THU NIGHT...AS A DISTURBANCE MOVES THROUGH THE NRN ROCKIES. HAVE
INCREASED POPS AND CLOUD COVER FOR THE BALANCE OF THE EXTENDED
FORECAST. MOS TYPICALLY OVERESTIMATES HIGH TEMPS DURING THE
MONSOON...SO HAVE ALSO CAUTIOUSLY GONE BELOW GUIDANCE FOR DAILY
HIGH TEMPS DURING THIS PERIOD. ROSE

&&

.AVIATION...

EXPECT VFR CONDITIONS TONIGHT AND MONDAY AT THE TAF
SITES.  SOME SHOWERS AND THUNDERSTORMS MAINLY FROM THE I25 CORRIDOR
AND WESTWARD ARE EXPECTED THIS EVENING AND MON AFTERNOON WITH WIND
GUSTS OF 40-50 MPH BEING THE MAIN THREAT. /28

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

28/44
Hazardous weather outlook, Jul 18, 5:46 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MDT SUN JUL 18 2010

COZ058>089-093>099-191300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
646 AM MDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
ANTICIPATED...INITIALLY DEVELOPING OVER THE HIGHER TERRAIN AND THEN
PUSHING INTO THE EASTERN PLAINS. AT THIS TIME...THE PRIMARY
METEOROLOGICAL THREATS WILL BE HAZARDOUS LIGHTNING...LOCALIZED HAIL
UP TO 3/4 INCH IN DIAMETER...LOCALLY HEAVY RAINFALL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND
EVENING. THE MAIN THREAT WITH THUNDERSTORMS WILL BE ERRATIC GUSTY
WINDS UP TO 45 MPH AND LIGHTNING.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING TUESDAY THROUGH SATURDAY...WITH
THUNDERSTORMS BECOMING MORE NUMEROUS IN AND NEAR THE MOUNTAINS.
LOCALLY HEAVY RAINFALL...SMALL HAIL UP TO 1/2 INCH IN
DIAMETER...AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE
MAIN THREATS WITH THUNDERSTORMS THESE DAYS. HOWEVER...ONE OR TWO
STORMS COULD BECOME SEVERE ACROSS PORTIONS OF THE SOUTHEAST PLAINS
ON TUESDAY WITH HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS UP TO
60 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE AFTER 100 PM MDT.

77/31

In the hours before

Special weather statement, Jul 18, 2:16 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
316 PM MDT SUN JUL 18 2010

COZ088-182145-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
316 PM MDT SUN JUL 18 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF AGUILAR...OR 16 MILES NORTH OF
TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  HOEHNE.
  MODEL.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 18, 2:34 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
334 PM MDT SUN JUL 18 2010

COZ085-086-182200-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
334 PM MDT SUN JUL 18 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
  NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SCHRIEVER AFB TO 8
MILES NORTH OF PINON...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  TRUCKTON.

WINDS AROUND 50 MPH CAN BE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 18, 2:52 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
352 PM MDT SUN JUL 18 2010

COZ084>086-182215-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
352 PM MDT SUN JUL 18 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
  NORTHERN PUEBLO COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...NORTHERN PUEBLO.

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSH TO PINON...
WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  RUSH.
  TRUCKTON.
  PUEBLO DEPOT.
  BOONE.

WINDS AROUND 50 MPH CAN BE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 18, 3:08 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
408 PM MDT SUN JUL 18 2010

COZ088-094-182245-
EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY
BELOW 7500 FT-
408 PM MDT SUN JUL 18 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF MODEL...OR 17 MILES EAST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  TRINCHERA.

WINDS AROUND 50 MPH CAN BE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 18, 3:40 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
440 PM MDT SUN JUL 18 2010

COZ089-093-182315-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
440 PM MDT SUN JUL 18 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CROWLEY COUNTY IN SOUTHEAST COLORADO...
  WESTERN OTERO COUNTY IN SOUTHEAST COLORADO...

AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF BOONE...OR 28 MILES EAST OF
PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 30 MPH.

THIS STORM HAS A HISTORY OF PRODUCING WINDS OF 50 TO 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  FOWLER.
  OLNEY SPRINGS.
  CROWLEY.
  MANZANOLA.
  ORDWAY.
  TIMPAS.
  SWINK.
  SUGAR CITY.
  ROCKY FORD.

WINDS AROUND 50 TO 60 MPH CAN BE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 18, 4:06 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
506 PM MDT SUN JUL 18 2010

COZ088-094-182330-
EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY
BELOW 7500 FT-
506 PM MDT SUN JUL 18 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF BRANSON...OR 35 MILES EAST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  BRANSON.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 56 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Crowley

When
July 18, 4:31 PM MST to 4:36 PM MST
Where
Crowley County, 4.81 mi ENE of Sugar City
Measured
1 in hail
Reported by
Public
Coordinates
38.260, -103.590

Thunderstorm Wind, Otero

When
July 18, 4:42 PM MST
Where
Otero County, La Junta
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.980, -103.540

Thunderstorm Wind, Otero

When
July 18, 4:53 PM MST
Where
Otero County, La Junta
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
37.980, -103.540

Thunderstorm Wind, Prowers

When
July 18, 6:16 PM MST
Where
Prowers County, 0.88 mi NW of Lamar Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
38.080, -102.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251198, 251213, 251214, 251215.